Pumla Hashe blamed her medical aid, LA Health, because they deducted a second monthly premium after she removed her child as a dependant following her graduation at a tertiary institution.
The Parklands woman said that in mid-April she instructed LA Health to take her daughter off the list which they did.
They said the last deduction would be on May 1 but to her surprise they deducted another R840 in June.
“When I called LA Health the agent confirmed that it was a billing error on their side and I would get a refund and, despite calling weekly, the money did not appear in my account. What makes matters worse is that the billing specialist is not reachable telephonically or by email and I would really like to speak to them,” Ms Hashe said.
LA Health told Ms Hashe in a letter that her daughter was made an adult dependant from March 1 and they were billing her child-dependant premiums for March and April. They debited her bank account for May and June which meant that Ms Hashe still owed the scheme R900.
“What I don’t understand is that I was informed about the adult premium only when I enquired about the refund. If I was notified prior about the adult premium, I would have taken my daughter off immediately as I have told them that I cannot afford to pay more. I was already struggling with the R892 premium which is why I took her off when she graduated. Nobody had told me I was paying that fee because she was still a student.
“I told the agent that because the chances were good they would deduct another R900 at the end of the month, she must put everything in writing as I am ready to take this further. I also told the agent to confirm whether they will deduct or not again at the end of the month,” Ms Hashe said.
Discovery said they investigated and “it turned out that the issue arose as a result of a specific billing category for the City of Cape Town, where Ms Hashe works, which needed a manual intervention when a child-status changes to an adult-status due to eligibility requirements”.
“We phoned Ms Hashe and worked through the details of the payments billed from March to date. She accepted the current position and agreed that the matter has now been fully resolved.
“She indicated she was comfortable with the feedback provided, which she accepted as full resolution of the issue,” Discovery said.
Ms Hashe confirmed that LA Health called her to explain why they deducted R930 from her account. “I told them I am no longer interested in anything about this matter or them.
“The two letters they sent me are confusing and contradict each other. I said I will stick to the first letter that said if she is turning 27 she will be treated as an adult which is why I didn’t bother to send proof of registration at the tertiary institution as I know that she is 23 and will be graduating this year. The same reason that I took her off as I knew that after she graduated she would be looking for work and look after herself, including subscribing to a medical aid.”
Consumer attorney Trudie Broekmann of Broekmann Attorneys in the Bo-Kaap is tackling a pharmaceutical company on behalf of patients, who reportedly suffered severe side-effects after taking a class of antibiotics, quinolone or fluoroquinolone, prescribed by their medical practitioners.
The brands include Ciprobay, Levofloxacin, Ciprofloxacin, Levofloxacin, Moxifloxacin, Avelon, Moxibay, Levoflaxacin, Bayquin, Avebact, Tavenic and Cifran.
Ms Broekmann said one of her clients, a 74-year-old outdoor enthusiast, was admitted to hospital for a bladder infection.
“After being prescribed Ciprobay and Levofloxacin he developed intense pain in his shoulder. A physiotherapist was called in but the pain was so severe that she could not administer effective treatment. He was discharged and prescribed an additional course of oral quinolone antibiotics. Later he developed intense pain in both hips, which improved after his physician recommended that he immediately stop taking the medication. However, an orthopaedic surgeon described the man’s shoulder ‘as a bloody mess and it could not be repaired’,” Ms Broekmann said.
A 73-year-old woman who was treated with Levofloxacin for a sinus infection, developed pain in her heel but did not think it was related to the use of the antibiotic.
Her sinus reoccurred and after her GP prescribed Levofloxacin again, her Achilles tendon snapped, and, according to the surgeon, it looked as if the tendon had been eaten away, and she was left with a substantial hole in her calf. She has had four skin grafts and two other operations to repair the damage, allegedly caused by the antibiotic.
Another claimant alleges that her optical nerve was damaged as a result of using Levofloxacin.
Ms Broekmann said there is relief for the alleged victims and these claims are usually settled by confidential mediation.
Patients can contact Trudie Broekmann Attorneys on 021 4220/269 or firstname.lastname@example.org